Utah, 2024Damaging Wind in Utah, September 29, 2024
September 29, 2024 · NWS GJT · 1 event in 1 county or zone
A shortwave trough moved through eastern Utah and western Colorado, generating some isolated storms that produced strong gusty outflow winds as low levels remained dry. One particular storm produced a severe wind gust in Grand County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A shortwave trough moved through eastern Utah and western Colorado, generating some isolated storms that produced strong gusty outflow winds as low levels remained dry. One particular storm produced a severe wind gust in Grand County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 29, 4:22 PM MST, 4 hours 8 minutes earlier. Its key messages:
- Isolated showers across northwest Colorado this evening will produce some gusty winds and very little rainfall.
- Near record high temperatures continue this week with very little spread in ensemble model outputs.
- Model agreement remains consistent with the region dominated by high pressure through next weekend.
Area forecast discussion, Sep 29, 4:22 PM MST, 4 hours 8 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
522 PM MDT Sun Sep 29 2024
.KEY MESSAGES...
- Isolated showers across northwest Colorado this evening will
produce some gusty winds and very little rainfall.
- Near record high temperatures continue this week with very
little spread in ensemble model outputs.
- Model agreement remains consistent with the region dominated
by high pressure through next weekend.
&&
.SHORT TERM /THROUGH MONDAY/...
Issued at 235 PM MDT Sun Sep 29 2024
The southern reaches of a trailing frontal boundary associated with
an open wave passing through Alberta this afternoon has managed to
organize into some localized instability on the terrain of the West
Slope this afternoon. Dry boundary layer conditions and weak
steering flow are keeping these features anchored to terrain and
mostly just gusty outflow, virga showers. We did see a lightning
strike in the San Juans, so at least one shower has exceeded
expectations for the day. Isolated showers will remain in the
forecast this evening across the northern half of the CWA as the
shortwave swings through. An umbrella will likely prove unnecessary,
but some gusty winds and very scattered raindrops will make it seem
more threatening. Afternoon temperatures remain well above normal
around the region, with Grand Junction Regional breaking another
record, last set in 2010. Overnight lows will remain warm as well.
Monday will find us back under the drier influence of the northwest
flow coming across the ridge in the eastern Pacific. It does look
like a bit of moisture and cloud cover will reappear on the terrain
Monday afternoon favoring our southern mountains. Afternoon thermal
instability could form another shower or two along the southern
Divide, but dry surface conditions will chew into rainfall quickly.
Highs will remain near record values again Monday with the region
cut off from the polar jet, as discussed below.
&&
.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
Issued at 235 PM MDT Sun Sep 29 2024
What a boring long term period. The polar front jet will stay well
to our north through Saturday. As the jet drives most disturbances
across the region, any troughs or shortwaves will also stay to our
north. An area of high pressure off the California coast will be
flattened and eventually rebuild and strengthen towards the end of
the week. This strengthening will occur over the Great Basin and be
centered squarely over the Four Corners region by Friday.
Deterministic GFS and EC are highlighting some very isolated spots
of 0.01 to 0.02 inches of precip over the San Juans during the week
but even if this occurs, it'll be a sprinkle and that's about it. So
it's going to be another period of rinse and repeat. Dry, warm to
hot, and mostly sunny through Sunday. High temps will run well above
normal for early October though a slight cooldown is possible
heading into next weekend.
&&
.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 519 PM MDT Sun Sep 29 2024
Showers and thunderstorms are a bit more widespread today,
though still focused over the higher terrain. KDRO and KTEX are
the most likely to see impacts out of these showers in the form
of gusty winds and some light showers. Activity will come to an
end by sunset, with gradually clearing skies. Winds tonight will
be light and terrain driven. A wave moving through tomorrow will
spark another round of mountain showers as well as producing
gusty westerly to northwesterly winds at most terminals in the
afternoon. VFR conditions will prevail for the next 24 hours.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...LTB
LONG TERM...TGR
AVIATION...TGJT
Hazardous weather outlook, Sep 29, 2:01 AM MST, 18 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
301 AM MDT Sun Sep 29 2024
COZ001>014-017>023-UTZ022>025-027>029-301200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
301 AM MDT Sun Sep 29 2024
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Isolated storms are possible over the high terrain this afternoon,
especially over the eastern Uintas.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Thunderstorm Wind, Grand
- When
- September 29, 8:30 PM MST to 9:00 PM MST
- Where
- Grand County, (Cny)canyonlands Fld
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.770, -109.750
A thunderstorm wind gust of 63 mph was measured at the Canyonlands Regional Airport.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Virginia, September 29 to 30, 2024$20,000 · 21 events
- Damaging Winds in Utah, September 29, 202467 kt wind · 16 events
- High Wind in Montana, September 29 to 30, 202457 kt wind · 7 events
- Heat in Wyoming, September 29, 20244 events
- High Wind in South Dakota, September 29 to 30, 202457 kt wind · 4 events
- Dust Storm in Washington, September 29, 20243 events
- Damaging Wind and High Wind in Montana, September 29, 202458 kt wind · 3 events
- Flood in West Virginia, September 29 to 30, 20241 event
- Dust Storm in Idaho, September 29, 20241 event
- Damaging Wind in Idaho, September 29, 202454 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1209273.